stackery n., – the art of confounding people about statins.
Just when you thought it was safe not to take your statins, another report hits the fan. Or rather three. The Oxford academic Sir Rory Collins, who does for statins what Viagra does for old men, has been banging on BMJ editor Dr Fiona Godlee’s back door – curiously he declined to provide an open letter for publication – demanding she retract two articles published in the journal recently. Both articles claimed, as part of their arguments, that statins had high rates of side-effects, affecting up to 20% of all patients taking the drugs. The gist was that not only were statins pretty useless for primary prevention of cardio-vascular disease (folk with no prior history of CVD: NNT’s in the high tens if not hundreds), they also caused unacceptably high rates of side-effects, some of which were serious. The implication, though not stated in such lurid terms, was that peddling statins to low-risk folk was little short of institutionalised quackery.